Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS El Paso, TX

June 1, 2016Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 1, 2016, 3:33 PM MDT for Hudspeth County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 3:33 PM MDT (21:33 UTC)
Expired
Jun 1, 2016, 4:15 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 118 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS54 KEPZ 012133
SVREPZ
TXC229-012215-
/O.NEW.KEPZ.SV.W.0017.160601T2133Z-160601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
333 PM MDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HUDSPETH COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 415 PM MDT

* AT 333 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
  OF CORNUDAS...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CORNUDAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3168 10564 3185 10558 3180 10519 3154 10528
TIME...MOT...LOC 2133Z 129DEG 2KT 3175 10554 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
2 follow-up statements
003 
WWUS54 KEPZ 012201
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
401 PM MDT WED JUN 1 2016

TXC229-012215-
/O.CON.KEPZ.SV.W.0017.000000T0000Z-160601T2215Z/
HUDSPETH TX-
401 PM MDT WED JUN 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL HUDSPETH COUNTY...

AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CORNUDAS...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CORNUDAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3168 10564 3185 10558 3180 10519 3154 10528
TIME...MOT...LOC 2201Z 129DEG 2KT 3176 10555 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
894 
WWUS54 KEPZ 012215
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
415 PM MDT WED JUN 1 2016

TXC229-012225-
/O.EXP.KEPZ.SV.W.0017.000000T0000Z-160601T2215Z/
HUDSPETH TX-
415 PM MDT WED JUN 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HUDSPETH COUNTY
HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3168 10564 3185 10558 3180 10519 3154 10528
TIME...MOT...LOC 2210Z 129DEG 2KT 3176 10555 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:57 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 1, 2:57 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
257 PM MDT WED JUN 1 2016

.SYNOPSIS...
We will be drier and warmer on Thursday and our warming trend
will continue for Friday. For the weekend we will see slightly
above normal temperatures with just a slight chance for rain. We
will continue to see very warm temperatures for the first part of
next week with just a slight chance for afternoon thunderstorms.

&&

.DISCUSSION...
Currently an upper level low was almost due south of El Paso. This
low along with a weak backdoor cold front is helping to fire a few
thunderstorms around the area. With both the lift associated with
the upper low and the lift associated with the front it will help
to keep scattered showers and thunderstorms going through the
evening hours. By Thursday morning the upper low will be over the
Big Bend of Texas and we will see our upper flow turn more
northerly. At the same time over Arizona an upper level ridge will
be building into Arizona. With us between the upper low to our
east and the upper ridge to the west we will see a northerly flow
across the region. We don't get a lot of storms with a pattern
like that...but when we do we have seen some strong wind events in
and around Elephant Butte Lake and in the Tularosa Basin so that
will need to be something we keep an eye on both Thursday and
Friday. Temperatures on Thursday will be a few degrees below
normal and then temperatures will be a few degrees above normal on
Friday.

For the weekend the previous model runs had a little more moisture
and a little more storm coverage but the current model runs have
the upper level ridge leaning a little further into our area which
will make getting thunderstorms up and going a little harder. I
have left some slight chance rain chances in the forecast...but
they will be more likely east of the Rio Grande than west.
Temperatures on Sat. and Sun. will be 3 to 5 degrees above normal.

For the first part of next week the an upper level trough will
move in off the West Coast and that will help push the upper level
ridge to the east. As the ridge moves east it will weaken but it
will help push the moisture even further east and it will warm our
high temperatures another notch. By Tuesday and Wednesday we could
see lowland temperatures approach the triple digit mark. One
extended models says that some lowland locations will hit 100 on
Tuesday and Wednesday...but for now I have kept the high
temperatures a few degrees below 100 for the lowlands. Looks like
the hot temperatures will be arriving right on time as June
is...on average...the hottest time of the year for us.

&&

.AVIATION...02/00Z-03/00Z.
Mostly VFR conds SCT-BKN050-100 SCT-BKN250 except near heavier shwrs
and tstms. Winds E to NE at or below 10kts will occur throughout the
area. Thru 03z sct tstms are possible resulting in SCT-BKN050CB wind
VRB25G40KT.

&&

.FIRE WEATHER...
Wetting precip will remain possible this evening and into Thursday
as an upper level storm system tracks just to our south. Showers and
thunderstorms will be possible just about anywhere through late this
evening but favor the higher terrain and far eastern zones Thursday.
Residual moisture will result in isolated pm storms over higher
terrain thru the weekend. The risk of dry lightning will increase
with these weekend storms. Critical RH values will return to western
zones over the weekend and spread east as drier conditions are
expected next week. However winds will not be very strong,
mitigating red flag conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  87  65  93 /  40  10   0   0
Sierra Blanca           57  81  59  87 /  50  20  10  10
Las Cruces              56  87  59  92 /  40  10   0   0
Alamogordo              57  86  61  91 /  40  20  10  10
Cloudcroft              42  65  47  71 /  50  40  20  30
Truth or Consequences   56  86  60  93 /  30  20  10   0
Silver City             50  83  55  89 /  30  30  20  20
Deming                  56  89  60  95 /  30  10   0   0
Lordsburg               56  91  58  96 /  20  10   0   0
West El Paso Metro      62  88  66  93 /  40  10   0   0
Dell City               53  81  55  90 /  50  30  10  10
Fort Hancock            58  86  61  92 /  50  20   0   0
Loma Linda              55  81  58  87 /  50  20   0   0
Fabens                  58  86  61  93 /  40  10   0   0
Santa Teresa            58  87  61  92 /  40  10   0   0
White Sands HQ          61  86  65  92 /  40  10   0   0
Jornada Range           54  86  58  92 /  40  10   0   0
Hatch                   55  90  58  95 /  40  10   0   0
Columbus                59  89  62  94 /  30  10   0   0
Orogrande               57  84  60  91 /  40  20   0   0
Mayhill                 44  69  48  77 /  50  40  20  30
Mescalero               43  73  46  80 /  50  40  20  30
Timberon                41  71  45  75 /  50  40  20  30
Winston                 43  80  46  86 /  30  30  20  20
Hillsboro               52  85  55  91 /  30  20  20  10
Spaceport               53  87  56  92 /  40  10  10   0
Lake Roberts            42  85  46  91 /  30  30  20  20
Hurley                  49  84  53  90 /  30  20   0  20
Cliff                   47  89  51  95 /  20  30  20  10
Mule Creek              43  88  46  95 /  20  10  10   0
Faywood                 50  85  53  91 /  30  20   0  20
Animas                  56  91  59  96 /  20  10   0   0
Hachita                 55  91  60  96 /  30  10   0   0
Antelope Wells          54  90  59  95 /  20  10   0   0
Cloverdale              52  87  58  91 /  20  10   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Laney
Hazardous weather outlook, Jun 1, 7:10 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
710 AM MDT WED JUN 01 2016

NMZ401>417-TXZ418>424-021830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
710 AM MDT WED JUN 01 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH STRONGEST ACTIVITY
OCCURRING THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY PRODUCE
HEAVY RAINS WITH POSSIBLE FLOODING. SEVERAL STORMS MAY ALSO PRODUCE
WIND GUSTS TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW MAINLY AFTERNOON AND EARLY EVENING SHOWERS  AND THUNDERSTORMS
POSSIBLE EACH DAY WITH MOST OF THE STORMS OCCURRING AROUND THE
HIGHER MOUNTAINS OR FOR AREAS EAST OF EL PASO.

SEVERAL STORMS MAY PRODUCE BRIEF HEAVY RAINS...WIND GUSTS TO 50 MPH
OR SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FOR THIS
AFTERNOON AND THIS EVENING.

ROGASH

In the hours before

Special weather statement, Jun 1, 1:53 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
153 PM MDT WED JUN 1 2016

TXZ420>422-012045-
SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
153 PM MDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 245 PM MDT...

AT 153 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 12 MILES SOUTH OF CORNUDAS...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HUDSPETH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3125 10495 3131 10552 3169 10544 3159 10500
TIME...MOT...LOC 1953Z 240DEG 48KT 3161 10544

TRIPOLI
Special weather statement, Jun 1, 2:45 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
245 PM MDT WED JUN 1 2016

NMZ417-TXZ420-421-012130-
OTERO MESA NM-SALT BASIN TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
245 PM MDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHWESTERN HUDSPETH COUNTIES UNTIL 330 PM MDT...

AT 245 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 16 MILES NORTHEAST OF LOMA LINDA...OR 18 MILES NORTHWEST OF
CORNUDAS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL OTERO
AND NORTHWESTERN HUDSPETH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3177 10552 3187 10593 3211 10589 3206 10544
TIME...MOT...LOC 2045Z 276DEG 10KT 3194 10572

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:53 PM MDTSpecial Weather StatementEPZHudspeth52 min
Jun 1, 2:07 PM MDTSevere Thunderstorm WarningEPZHudspeth12 min
Jun 1, 2:12 PM MDTSevere Thunderstorm WarningEPZHudspeth33 min
Jun 1, 3:42 PM MDTSpecial Weather StatementEPZHudspeth48 min
Jun 1, 3:50 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 5:06 PM MDTSpecial Weather StatementEPZEl Paso39 min
Jun 1, 5:36 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Jun 1, 5:43 PM MDTSpecial Weather StatementEPZEl Paso47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.